Annoying muscle spasms
November 5, 2010 3:47 AM   Subscribe

What's with this really annoying twitch/spasm in my gut...?

I'm used to occasional muscle twitches in my arms or eyelids. That's not what this is about.

I keep getting what feels like a really bad muscle twitch inside my gut.

It's level with the fold under my beer gut, and a couple of inches to the left. It isn't the occasional twitch of a muslce I'm used to, but a fast violent vibration, almost like I'd expect from a TENS machine turned up way too high.

Anyone any ideas what the hell is going on...?

* It happens a dozen times a day.
* It only happens when I'm sat down (although that's 90% of the day).
* It's always in the exact same place.
* It's only been happening for the last couple of weeks.
* I'm a 33yo overweight guy taking Lanzoprezole for GERD and allopurinol for Gout.
* Any / all answers will assume that YANMD
posted by twine42 to Health & Fitness (6 answers total) 2 users marked this as a favorite
 
is the spasm coming from really deep (almost in your back?) that's your kidney. could be related to your gout stuff. other things you have in that area include your descending and sigmoid colon, or a loop of small intestine. or maybe your stomach is stretched and descended (sometimes this happens, and your stomach becomes wayyyy longer than normal.)

for those little muscle spasms (not the big one you're referring to there, but the small eyelid ones) it could be a sign that your body needs more minerals. when this happens to me, i take supplements of magnesium citrate (needs to be CITRATE) and the twitching and jaw clenching goes away within a day or two.

if i could offer some advice here - don't let your organs spasm up without getting them checked by a doctor. they're trying to tell you something.
posted by andreapandrea at 6:41 AM on November 5, 2010


My dad has diverticulosis, which is when your colon gets little pockets that go nowhere, like the wrong way of a maze, and it's in the spot you describe, usually on the left side. I am definitely not a doctor!!
posted by shortyJBot at 7:28 AM on November 5, 2010


Possibly IBS, where your large intestine spasms uncontrollably from time to time. But you're right - IANAD, and it's best that you see someone who is.
posted by idiomatika at 7:29 AM on November 5, 2010


I used to get referred pain in about that area, from untreated GERD. Referred pain can do some pretty weird things. Maybe you need to ask your doctor about possibly switching up your GERD meds?
posted by ErikaB at 8:54 AM on November 5, 2010


Ah poo... guess I'll be making a doctors' appt then. Cheers guys.
posted by twine42 at 9:02 AM on November 5, 2010


I'd say it's the allopurinol.

As you can see from the linked Wiki article, allopurinol works for gout by blocking an enzyme which produces uric acid from precursor chemicals.

What happens to those precursor chemicals instead? (Chemicals that you presumably have an excess of in the first place.)

They turn into adenosine and guanosine (if I'm reading the article correctly.)

Adenosine is a byproduct of ATP metabolism which accumulates in the extracellular fluid near cells that have been active and become fatigued. The Adenosine attaches to receptors on the surfaces of these fatigued cells and causes them to shut down and/or become unresponsive as a sort of protective negative feedback.

In your case, the allopurinol produces a higher than normal resting level of adenosine in the extracellular fluid around the smooth muscle cells in your gut (and elsewhere, I don't doubt). When those cells get a signal to contract in order to move things along or stop them, this adenosine-- possibly in combination with the adenosine the cells produce-- causes the cells to shut down again instantly, but then they contract again because they are not actually fatigued and shut down again, etc., etc. in a rapid cycle, resulting in the buzzing you experience.

By Googling 'allopurinol "buzzing sensation"', I found an anecdotal account by someone with gout who has an experience that seems to me very like yours:

Wow… I never expected this. After many months of fruitless searching, I somehow hit upon the correct search term in Google and ended up here… I’m a man, you see. But this is the first and only place I’ve found anyone with the same symptoms as me, which is a bit scary because you're all women. I have this terrible internal shaking thing at night, which so many of you seem to describe in exactly the same way as me.

I often wake up during the night – always have. But for the last year or so, a few seconds after I wake up my upper body starts to vibrate internally. It’s just like the vibrator in a cell phone. Sometimes just the left hand side, sometimes boith sides. Right down to my fingers! I also get it when I wake up normally in the morning.

Observations:

1. I used to think it woke me up, but from careful monitoring, I note that it actually only starts a few seconds AFTER I wake up. It goes on for maybe as long as 10-15 minutes, and gradually fades away.

2. It doesn’t SEEM to be my heart – I’ve had a normal ECG, and if I stick my fingers in my neck I feel a normal slow pulse.

3. If I get up, walk downstairs, then back up to bed again, it pretty much goes away in the time it takes me to do that.

4. No effect on health that I can detect.

My details – 52 year old man; overweight (240 pounds); high blood pressure, controlled by drugs for last 10 years; tendency to depressiveness, but feeling fine at the moment; tendency to alcoholism but not currently practising; have had attacks of gout, so recently started on Allopurinol (but attacks of vibration pre-date that by a long time); don’t smoke; take 75mg Dothiepin at night (think you call this Prothiaden or possibly Dosulepin in the US). Think that’s everything!


Note that this man's experience of vibration predates taking allopurinol.

I don't consider this completely fatal to my guess that the allopurinol is responsible because it seems very likely to me that gout sufferers down regulate the enzyme allopurinol blocks as part of an endogenous effort to control their gout, and therefore may very well have higher than normal levels of adenosine even before they take allopurinol.
posted by jamjam at 12:46 PM on November 5, 2010


« Older Looking for tips & online sources for warm...   |   What is/are the best option for studying calculus... Newer »
This thread is closed to new comments.